Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 73, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 31, 2001, 5:16 PM EDT for Marion County, South Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 31, 2001, 5:16 PM EDT (21:16 UTC)
- Expired
- Aug 31, 2001, 6:00 PM EDT
- In force
- 44 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Marion County, SC
The radar
The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 5:30 PM EDT | Hail 0.75 | Marion, SC | Public reported dime size hail. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2452 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 772 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
311 WUUS52 KILM 312115 SVRILM SCC067-312200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 516 PM EDT FRI AUG 31 2001 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MARION COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 600 PM EDT * AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER MARION...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MULLINS AT 525 PM EDT NICHOLS AT 540 PM EDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ CRM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:40 PM EDT, 2 hours 36 minutes earlier.
Area forecast discussion, Aug 31, 2:40 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 240 PM EDT FRI AUG 31 2001 H5 TROUGH MOVES EAST TOWARD REGION TONIGHT. ETA MUCH LESS AGGRESSIVE WITH SHORT WAVE ACTIVITY ROUNDING BASE OF TROUGH AND MOVING INTO CWA. AVN REMAINS FAIRLY CONSISTENT IN BRINGING SERIES OF S/W THROUGH OVERNIGHT AND SAT. SOME SHOWERS AND TSTMS FORMING IN MOIST SOMEWHAT UNSTABLE ATMOSPHERE THIS AFTN. WILL CARRY CHC POPS TNGT. TEMPS SIMILAR TO THOSE OF LAST NIGHT. FRONT NEARS REGION SAT AND FINALLY CROSSES CWA SAT NIGHT AND SUN MORNING. STILL LOOKS LIKE A GOOD BET FOR SHOWERS AND TSTMS. WILL CONTINUE WITH LIKELY...60% POPS. SHOWER/TSTM POTENTIAL CONTINUES SAT NIGHT AS FRONT MOVES THROUGH ILM CWA...SO WILL CONTINUE CHC POPS. FRONT PUSHES OFFSHORE EARLY SUN. MODELS...ESPECIALLY MRF TRYING TO DRASTICALLY DRY ATMOSPHERE OUT. PLAN TO RETAIN SLIGHT CHC POP SUN MORNING COASTAL ZONES TO ACCOUNT FOR LEFTOVER MOISTURE AND POSSIBLE SHOWER AS FRONT EXISTS TO COASTAL WATERS. AFTER THAT...ATMOSPHERE COOLER AND DRIER AND FCST WILL REMAIN DRY SUN NIGHT THROUGH WED. AS AIRMASS BEGINS TO MODIFY AGAIN...WILL ACCOUNT FOR DIURNAL SHOWER AND TSTM ACTIVITY WITH CHC/SLIGHT CHC POPS. CWF: GRADIENT TO GRADUALLY INCREASE AHEAD OF COLD FRONT AND HENCE WILL GRADUALLY INCREASE SW WINDS AS WELL AS SEAS TNGT AND SAT. WINDS SAT WILL BE HELD AT 20 KT AND GUSTY WITH 5 FT SEAS...JUST BELOW SCA LEVELS. WINDS SLOWLY TRANSITION TO W OVERNIGHT SAT. SUN WIND DIRECTION DEPENDANT ON AVN SOLUTION OF WEAK LOW DEVELOPING ALONG FRONT AND PUSHING OFF. MAY INITIALIZE SUN WITH VARIABLE BECOMING NE. PRELIMINARY NUMBERS... FCSTID = 30 ILM 74 87 71 85/ 30 60 40 20 LBT 72 88 68 83/ 30 60 40 10 FLO 73 87 69 84/ 30 60 40 10 MYR 75 86 72 84/ 30 60 40 20 .ILM... NC...NONE. SC...NONE. PJN
In the hours before
Local storm report, Aug 31, 4:47 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
447 PM EDT FRI AUG 31 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM RAINS SC .75 INCH HAIL
08/31/01 MARION REPORTED BY PUBLIC
CHThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 4:26 PM EDT | Severe Thunderstorm Warning | ILM | Marion | 34 min |
| Aug 31, 5:33 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 27 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.